Gary Moller: [DipPhEd PGDipRehab PGDipSportMed(Otago)FCE Certified, Kordel's and Nutra-Life Certified Natural Health Consultant]. ICL Laboratories registered Hair Tissue Mineral Analysis and Medical Nutrition Consultant.

More than a thousand free articles with advice and commentary about health, fitness and medical matters.

Gary's new website

Monday, April 06, 2009

Antipsychotic drugs can make you go mad

"In 1993 Richard Bentall went a bit mad.

He voluntarily took an antipsychotic drug and at first thought he'd get through unscathed.

"For the first hour I didn't feel too bad. I thought maybe this is okay. I can get away with this. I felt a bit light-headed."

Then somebody asked him to fill in a form. "I looked at this test and I couldn't have filled it in to save my life. It would have been easier to climb Mt Everest."

That was the least of his troubles. Bentall, an expert on psychosis from the University of Bangor in Wales who is in New Zealand under the University of Auckland Hood Fellowship programme, developed akathisia - unpleasant sensations of inner restlessness and an inability to sit still."

_____________________________________
Gary comments:
I have never personally seen a case where these drugs have been prescribed for good reason. While they may be necessary for short term emergency in a few severe cases; but not the way they are dished out like lollies to otherwise healthy people who are anxious or sad having gotten that way while going through difficult times.  It is astonishing just how many people are on medications for depression and anxiety prescribed by their General Practitioner.  For most, the real solutions lie in actions that require confronting the issues that lie at the heart of the anxiety/depression, rather than medicating to assist avoiding them.

More would be achieved if the doctor held off the drugs and sat down for a one hour life coaching session with their patient once a week while adressing any concurrent health issues such as nicotine, caffeine or alcohol dependency and deprescribing good food and supplements to address any chemical imbalances.  If there is not time, or the case is beyond their training, then it would seem sensible to refer their patient onto an appropriate psecialist service.

Drugs induced akathisia is extremely unpleasant and upsetting in itself.  I come across this side effect more and more with each year.  Akathisia is usually ignored by the prescribing doctor, other than to prescribe another drug such as amitriptyline which is a sedating antidepressant and muscle relaxant. The combinations of these drugs invariably cause further problems like liver damage, gastric reflux and constipation which requires a further prescription or two of drugs such as Losec and a laxative.

And so the slippery slide to mental oblivion and physical destruction begins.

Your email address:


Powered by FeedBlitz


Do you have a question?
Email Gary: gary at myotec.co.nz (Replace the "at" with @ and remove spaces). Please include any relevant background information to your question.

3 please comment:

Wayne said...

the amount of people I see at work living on instant noodles and vending machine food is startling, it amazes me how they function in their jobs at all

Anonymous said...

Drugs have their place Gary. Are you seriously suggesting that no one should ever take Lithium or Prozac? I grew up with a father that had undiagnosed manic depression for 20 years. His eventual diagnosis and the accompanying Lithium was the miracle we & he needed. If this hadn't happened we would most certainly not still be a family and he would have most probably have taken his own life. Is it the only answer? Of course not. Diet, sleep, exercise and therapy all play a big part, but medication most certainly has it's place. This article in the Herald is a farce - healthy people taking drugs? Of course it's going to have a negative outcome. They are taking something they don't need. I suggest you read an Unquiet Mind by Kay Redford-Jamison. That will give you far more insight than this article.

Gary Moller said...

While there is a time and a place for these kinds of drugs they are generally totally over prescribed.

If, for example, there is suspected a lack of serotonin production then we should be looking for the underlying biochemical causes of which there may be many including a potassium to sodium imbalance and - yes - a lack of lithium. Not just chemically bombing the condition with a drug that has serious long term side effects.

The main use of drugs like lithium and SSRI ones is to rescue a precarious situation and to buy time while a long term solution is found.

An ICL Hair Tissue Mineral Analysis can assist with identifying what may be amiss.